Drug-Induced Hearing Loss in Children: An Analysis of Spontaneous Reports in the French PharmacoVigilance Database

Paediatr Drugs. 2021 Jan;23(1):87-93. doi: 10.1007/s40272-020-00425-z. Epub 2020 Nov 17.

Abstract

Introduction: Hearing loss can have a negative impact on communication, with significant vocational, educational, and social consequences. Drugs are one of the causes of hearing loss in children.

Objectives: The objective of our study was to describe drug-induced hearing loss in the pediatric population.

Methods: Reports of hearing loss from 1985 to December 2019 in the pediatric population (< 18 years) were extracted from the French PharmacoVigilance Database (FPVD). We performed a retrospective and descriptive analysis of adverse drug reaction (ADR) reports.

Results: A total of 70 ADR reports were identified among the 51,216 reports registered in the FPVD, 37 involving adolescents (12-17 years, 52.9%), 28 children (2-11 years, 40.0%), and 5 infants (28 days-23 months, 7.1%). Overall, 40 reports (57.1%) involved girls. A total of 56 reports (80.0%) were "serious." The most frequent hearing disorders were deafness (n = 31, 44.3%) and hypoacusis (n = 22, 31.4%). Suspected drugs (ATC 5th level) were amikacin (n = 11, 15.7%), cisplatin (n = 11, 15.7%), doxorubicin (n = 4, 5.7%), vincristine (n = 4, 5.7%), clarithromycin (n = 4, 5.7%), ceftriaxone (n = 3, 4.3%), isotretinoin (n = 3, 4.3%), and vancomycin (n = 3, 4.3%).

Conclusions: This study shows that about three out of four cases of drug-induced hearing loss in the pediatric population were "serious". It also underlines the under-reporting of these ADRs and the importance of strengthening hearing monitoring in children during and long after drug exposure.

MeSH terms

  • Adolescent
  • Adverse Drug Reaction Reporting Systems / standards*
  • Child
  • Child, Preschool
  • Databases, Factual
  • Female
  • Hearing Loss / chemically induced*
  • Humans
  • Infant
  • Infant, Newborn
  • Male
  • Pharmacovigilance*
  • Retrospective Studies